Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 23, 2021Socorro County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 23, 2021, 6:49 PM MDT for Socorro County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 6:49 PM MDT (00:49 UTC)
Expired
Aug 23, 2021, 7:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Hail
0.75 in
Wind
40

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 107 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS85 KABQ 240049
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Mon Aug 23 2021
 
NMZ208-220-241-240115-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
649 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SOCORRO
COUNTY THROUGH 715 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm over
Magdalena, or 21 miles west of Socorro, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Socorro and Magdalena. 

This includes the following highways...
 Interstate 25 between Mile Markers 148 and 149.
 Highway 60 between Mile Markers 101 and 128, and near Mile Marker
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3435 10712 3433 10709 3434 10709 3434 10707
      3404 10687 3395 10738 3411 10746
TIME...MOT...LOC 0049Z 246DEG 27KT 3409 10728 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 23, 5:37 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 23, 5:37 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
537 PM MDT Mon Aug 23 2021

.AVIATION...
00Z TAF CYCLE
Isolated to scattered showers and thunderstorms will continue into
the early evening and then mostly diminish before midnight. Activity
will remain concentrated along and south of the Interstate 40
corridor with a few strong to briefly severe cells capable of
producing heavy downpours, small hail and gusty downburst winds.
Thunderstorms on Tuesday will likely be fewer in number, remaining
concentrated over the southwestern to west central mountains of New
Mexico while just a few isolated cells develop along and east of the
central mountain chain. Hot temperatures and high density altitude
readings, especially in the eastern plains of New Mexico, will create
difficult ascents for some aircraft.

52

&&

.PREV DISCUSSION...304 PM MDT Mon Aug 23 2021...
.SYNOPSIS...
Fewer storms and above average daytime temperatures will be the trend
for Tuesday through Wednesday. Highs in the mid 90s to near 100 are
expected across eastern New Mexico while upper 80s and 90s will
be common for the central and west. These readings will be 5 to 10
degrees above seasonal averages for most locales. Storm coverage
will then ramp up on Thursday, especially for the northern half of
the state, as a disturbance passing north of the state draws
moisture northward. A relatively active monsoon pattern will
persist Friday into the weekend with daily rounds of thunderstorms
favoring the west and north. Daytime highs should trend closer to
seasonal average for Thursday through the upcoming weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
594dam 500mb high centered near the ArkLaTex and extending a ridge
axis west into southern NM per the 12Z upper air analysis. The latest
water vapor imagery shows moisture from the eastern Pacific, where
TS Marty resides, being pulled northeast across northern Mexico and
into southern NM. The 12Z KEPZ sounding confirmed this with a well
above normal PWAT of 1.5" and even the KABQ sounding had a PWAT near
1". Surface dewpoint temperatures were an average 4 degrees higher
across portions of central and western NM at 1PM compared to 24hrs
prior. Given some daytime heating, all of this adds up to a decent
round of storms this afternoon, with the focus for deeper convection
and stronger storms capable of producing locally heavy rainfall
generally south of I-40 in the higher PWAT airmass. Storms closer to
our southern border under the ridge axis will be moving slower and
more capable of producing torrential downpours with localized flash
flooding. Both the latest HRRR and HREF show convecting winding-down
shortly after sunset, but the NAM shows precipitation continuing
overnight across southern portions of our area similar to last night.
Regardless, coverage and intensity will trend down with the loss of
daytime heating this evening.

Tuesday is looking very similar to today overall with slightly
higher pressure heights near 593dam at 500mb and above normal high
temperatures, especially across eastern NM. A drier airmass to our
west is forecast to get wrapped into the upper high circulation
across northwest and north central NM Tuesday and should put the
brakes on convection north of I-40 and west of I-25. Storms across
the southern high terrain will be capable of producing locally heavy
downpours Tuesday afternoon, with the potential for localized flash
flooding once again.

LONG TERM...(WEDNESDAY THROUGH MONDAY NIGHT)...
Wednesday looking to be among the least active days of the
forecast period. Shortwave trough modeled to move inland long the
northern CA and PacNW coasts early Wednesday resulting in weak
compensatory height rises downstream over our part of the world.
As a result, the models generally show the strong 595 dam H5 high
over the Southern Plains briefly expanding westward. Latest
blended PoP guidance trended a little downward for Wed PM and this
seems reasonable under what should be slight warming aloft and A
weakly forced environment.

The above mentioned upper trough to cross the Great Basin eventually
nearing the central Rockies late Thursday. Ahead of this wave, a
corridor of enhanced forcing for large-scale lift should develop and
support a noticeable uptick in storm coverage particularly from WC
through NW and NC areas for Thursday afternoon and evening. We would
not rule out the possibility of strong if not severe storms in this
regime given increasing swly flow aloft though storm motions may
preclude significant FF potential. PWAT time series reflect values
generally at or just above seasonal averages. And with the west to
east oriented upper ridge axis getting forced southward, we are not
likely to see a significant moisture tap during this period. The
tail-end of this upper wave should graze northern New Mexico
Thursday night. Thereafter, GEFS and EPS mean 500mb height fields
suggests the upper high reorganizing over the area this weekend with
the ridge axis near the NM/AZ line. Meanwhile, this forecaster was
expecting to see a weakening backdoor cold front appear across
northeast NM in wake of the upper trough passage through the Central
Rockies. There may be some evidence for late Friday with another
frontal feature for Sunday, but nothing too impressive. KJ

&&

.FIRE WEATHER...
No fire weather concerns for at least the next seven days as
northern and central NM remain under the influence of ridging aloft
with bouts of wetting storms. Some drying through Thursday will
limit the wetting rain footprint, which should expand Friday through
the weekend as the ridge weakens and PWATS creek back to normal or
slightly above normal for the end of August. 11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 23, 3:05 AM MDT, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Mon Aug 23 2021

NMZ201>241-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Mon Aug 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The possibility of locally heavy rainfall which could lead to flash
flooding persists today and tonight, especially in the area south of
I-40 and west of the Pecos Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and storms will be fewer in number and areal coverage Tuesday
and Wednesday, remaining focused over mainly the northern and western
high terrain. Showers and storms are forecast to increase Thursday
through Sunday, along with the potential for locally heavy rainfall
and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and impacts such
as flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

In the hours before

Special weather statement, Aug 23, 3:08 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT Mon Aug 23 2021

NMZ211-218-232145-
Santa Fe Metro Area-Jemez Mountains-
308 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
SANDOVAL COUNTY THROUGH 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jemez Pueblo, or 20 miles north of Bernalillo, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santo Domingo Pueblo, Cochiti Pueblo, Jemez Pueblo, Cochiti Lake,
Ponderosa, Pena Blanca and Zia Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3552 10672 3564 10676 3579 10632 3553 10626
TIME...MOT...LOC 2108Z 257DEG 23KT 3560 10664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 23, 4:02 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Mon Aug 23 2021

NMZ233-237-232230-
Guadalupe County-De Baca County-
402 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN DE BACA
AND WEST CENTRAL GUADALUPE COUNTIES THROUGH 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pastura, or 11 miles northeast of Vaughn, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pastura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3463 10516 3481 10513 3481 10474 3454 10479
TIME...MOT...LOC 2202Z 279DEG 18KT 3472 10506

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 23, 5:10 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
510 PM MDT Mon Aug 23 2021

NMZ208-241-232345-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
510 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SOCORRO
COUNTY THROUGH 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Magdalena, or 26 miles northwest of Socorro,
moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Magdalena.

This includes Highway 60 between Mile Markers 101 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3429 10742 3432 10721 3407 10712 3404 10744
TIME...MOT...LOC 2309Z 353DEG 10KT 3424 10731

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 23, 5:36 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
536 PM MDT Mon Aug 23 2021

NMZ223-224-240000-
Central Highlands-South Central Highlands-
536 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN LINCOLN
AND SOUTH CENTRAL TORRANCE COUNTIES THROUGH 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cedarvale, or 17 miles northwest of Corona, moving east
at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedarvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3429 10598 3443 10592 3442 10591 3441 10589
      3445 10585 3440 10555 3414 10566
TIME...MOT...LOC 2336Z 289DEG 15KT 3435 10587

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 23, 5:54 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
554 PM MDT Mon Aug 23 2021

NMZ208-220-241-240030-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
554 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SOCORRO
COUNTY THROUGH 630 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm near
Magdalena, or 18 miles northwest of Socorro, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Socorro, Magdalena, Lemitar and Escondida.

This includes the following highways...
 Interstate 25 between Mile Markers 150 and 158.
 Highway 60 between Mile Markers 111 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3414 10732 3429 10721 3415 10683 3392 10700
TIME...MOT...LOC 2354Z 302DEG 21KT 3418 10719

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 23, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Mon Aug 23 2021

NMZ208-220-241-240115-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
649 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SOCORRO
COUNTY THROUGH 715 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm over
Magdalena, or 21 miles west of Socorro, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Socorro and Magdalena.

This includes the following highways...
 Interstate 25 between Mile Markers 148 and 149.
 Highway 60 between Mile Markers 101 and 128, and near Mile Marker
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3435 10712 3433 10709 3434 10709 3434 10707
      3404 10687 3395 10738 3411 10746
TIME...MOT...LOC 0049Z 246DEG 27KT 3409 10728

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:15 PM MDTSpecial Weather StatementABQTorrance30 min
Aug 23, 7:17 PM MDTSpecial Weather StatementABQ28 min
Aug 23, 7:20 PM MDTSpecial Weather StatementABQSocorro25 min
Aug 23, 7:34 PM MDTFlash Flood WarningABQTorrance3 hr
Aug 23, 7:41 PM MDTFlash Flood WarningABQSocorro3 hr
Aug 23, 7:48 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance3 hr
Aug 23, 8:43 PM MDTSpecial Weather StatementABQTorrance32 min
Aug 23, 9:38 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Aug 24, 12:38 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 24, 1:35 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 24, 4:46 PM MDTAreal Flood AdvisoryABQLincoln119 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.